Utah, 2005

Heavy Snow and Winter Weather in Utah, March 18 to 26, 2005

March 18 to 26, 2005 · NWS SLC · 13 events in 13 counties and zones

A series of moist wet Pacific storms pounded the state of Utah with heavy rain and snow. 57").

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of moist wet Pacific storms pounded the state of Utah with heavy rain and snow. Snow totals (total precip where available) for the period in Northern Utah were: Alta-Collins (9660') - 87" (7.10"), Alta UDOT (8700') - 78" (7.28"), Brighton Crest (9800') - 78" (6.30"), Farmington Canyon - 65" (8.10"), Solitude Ski Area - 65" (5.41"), Brighton Loop (8750')- 62" (4.97"), Brian Head Ski Area - 60" (4.42"), Snowbird Ski Area - 58 (5.25"), Oquirrh Mountains (8900') - 55" (5.90"), Snowbasin Ski Area - 48" (4.60"), Sundance Ski Area - 48" (3.93"), Timpanogos Divide 48" (4.60"), Ben Lomond Peak - 42" (4.40"), Tony Grove Lake - 42" (4.40"), Parrish Creek - 40", Spruces - 40" (3.52"), Park City Ridge (8563') - 37", Monte Cristo - 33", Parleys Summit - 28" (3.40"), Chalk Creek - 27" (2.60"), Eden - 25", Liberty, 25" (3.85"), Wasatch Plateau - 24", Trial Lake - 17" (1.40"), Park City - 13", North Salt Lake Bench - 12" (3.95"), Tooele - 9" (2.29"), Duchesne - 4" (0.55"), Layton Bench and South Ogden - 4" (3.63" and 3.13"), and East Layton - 3" (3.23").Other impressive precip totals for Northern Utah were: Farmington Bench - 3.35", Bountiful Bench - 3.14", North Holliday - 3.10", Centerville - 3.05", University of Utah - 2.65", Sandy - 2.11", Provo (BYU) - 2.01, Hill AFB - 1.99", Pleasant Grove - 1.82", Salt Lake City Airport - 1.63", Ogden airport - 1.40", Provo - 1.08", and Delta - 0.99".Across Central and Southern Utah, snow (total precip) totals were: Brian Head Ski Area - 60" (4.42"), Cedar Breaks - 43 (3.20"), Pine Valley Mts - 36" (3.40), Kolob-Zion NP - 32" (2.83"), Bryce Canyon - 28" (2.50"), Long Valley Jct - 23" (3.00"), Fillmore - 7" (1.80"), and Cedar City - 6" (0.57"). Other Central and Southern Utah precip totals: Cedar Hills - 2.57", Hanksville - 0.68" and St. George - 0.48".Heavy Snow during this period proved dangerous for back country skiiers. An avalanche on March 24th near Kessler Peak in the Cottonwoods caught 3 skiiers, all of whom survived but sustained injuries and were rescued. A second avalanche near Mt. Olympus caught 3 snowshoers, all of whom suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 18, 2:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 18, 2:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 AM MST FRI MAR 18 2005

.SYNOPSIS...WEAK HIGH PRESSURE TODAY WILL GIVE WAY TO A MOIST BUT
MILD PACIFIC STORM FOR THE MIDDLE OF THE WEEKEND.

&&

.DISCUSSION...YESTERDAYS BAROCLINIC ZONE REMAINS ACTIVE WITH SHOWERS
THIS MORNING MOVING NW-SE ACROSS THE SOUTHERN WASATCH FRONT.
SECONDARY SHORT WAVE TROF ON WATER VAPOR MOVING ACROSS NORTHERN UTAH
AND UPPER JET MAX BEGINNING TO EXIT. BAND CONTINUES TO PRODUCE
SCATTERED SNOW SHOWERS (RAIN EARLIER) IN THE WASATCH FRONT AND SOME
LARGE SNOW RANGES IN THE WASATCH HIGH COUNTRY SINCE YESTERDAY
AFTERNOON. A QUICK 2-4 INCHES JUST PAST COUPLE HOURS IN
COTTONWOODS...AND STILL SNOWING. SEE SLCPNSSLC FOR THIS. THIS SHOULD
EXIT THE AREA BY 6 AM SO LIKELY WILL LEAVE OUT OF FORECAST IF RADAR
CONCURS. SHORT WAVE RIDGE MOVES IN TODAY AND WARM AIR ADVECTION
DEVELOPS. THIS IS MOST CONCENTRATED IN NORTHERN UTAH AND SE IDAHO
LATE TODAY AND TONIGHT. MOSTLY WILL BE CLOUDS BUT SOME PRECIP IN THE
FAR NORTH POSSIBLE.

SOUTH FLOW SURFACE AND ALOFT INCREASES SATURDAY AHEAD OF THE MOIST
PACIFIC STORM WE HAVE BEEN WATCHING ON SATELLITE. DELAYED PRECIP
WITH THIS SYSTEM UNTIL MOSTLY SATURDAY AND MORE LIKELY SATURDAY
AFTERNOON SPREADING INTO WESTERN UTAH FIRST WITH LEADING VORT LOBE
AND UPPER JET NOSE. SOUTH FLOW AND A WARMING AIR MASS ON SATURDAY
WILL MAKE FOR A MILD AND BREEZY DAY. SYSTEMS HOLDS TOGETHER SATURDAY
NIGHT AND SUNDAY MORNING FOR A GOOD PRECIP EVENT WITH LOCALLY HEAVY
PRECIP. NO HYDRO CONCERNS YET SINCE IT SHOULD BE PROGRESSIVE. SNOW
LEVELS INITIALLY HIGH...OVER 7000 FEET...LOWER TO NEAR 5500 FEET BY
SUNDAY MORNING. HEADLINES LIKELY NEEDED FOR THIS AND WILL ADDRESS IN
HAZARDOUS OUTLOOK. UPPER TROF AXIS EXITS SUNDAY AFTERNOON AND SPLITS
BUT SHOWERS WILL LINGER IN THE NORTH AND EAST AS A SECONDARY WAVE
ARRIVES IN THE VEERING FLOW ALOFT.

SHORT WAVE RIDGE TRIES TO BUILD IN ON MONDAY BUT 00Z/18 GFS AND
ECMWF BOTH DENT THE UPPER RIDGE WILL ANOTHER VORT LOBE MONDAY NIGHT
MOVING INTO SW WYOMING ON TUESDAY. HAVE PRECIP WORDING FOR THIS
SYSTEM IN THE NORTHERN ZONES BUT DEPICTING DRIER WEATHER MID WEEK AS
ANOTHER PACIFIC STORM APPROACHES THE WEST COAST PUMPING AN UPPER
RIDGE OVER UTAH. MODEL SUITE STILL SLOW WITH THIS SYSTEM AS IT DIGS
AND IS CLOSED OFF. NEXT CHANCE FOR PRECIP LOOKING TO BE THURSDAY.

&&

AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
ID...NONE.

&&

TARDY
Hazardous weather outlook, Mar 18, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST FRI MAR 18 2005

IDZ024-025-UTZ001>021-WYZ021-191300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MST FRI MAR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP SATURDAY. A PERIOD OF
HEAVY RAIN AND SNOW IS EXPECTED FROM SATURDAY NIGHT INTO SUNDAY.
ALONG WITH THE PRECIPITATION SOUTHERLY WINDS WILL BE GUSTY SATURDAY
INTO SATURDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN
THE HIGH TERRAIN. VALLEY AREAS COULD HAVE LOCALLY HEAVY RAINFALL.
SOME SHOWERS WILL CONTINUE ACROSS THE NORTH MONDAY AND TUESDAY.

MORE PRECIPITATION MAY RETURN BY LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
THE NATIONAL WEATHER SERVICE.

AOT

Event by event

12 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Nw Cache

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
Nw Cache forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, W Utah T X Nw/P X E Juab

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
PARK/FOREST SERVICE

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Millard T X E/Juab T X E

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
Millard T X E/Juab T X E forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, C Ec Xse Duchesne

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
C Ec Xse Duchesne forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Weather, Sc Washington

When
March 18, 6:00 AM MST to March 26, 11:00 PM MST
Where
Sc Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443223, 5443224, 5443225, 5443226, 5443227, 5443228, 5443229, 5443230, 5443231, 5443232, 5443233, 5443234, 5443235.